Kentucky, 2020Flash Flood in Kentucky, June 4, 2020
June 4, 2020 · NWS PAH · 1 event in 1 county or zone
Persistent thunderstorms produced flash flooding in the Owensboro area. A mid-level circulation over southeast Missouri helped to focus shower and thunderstorm activity into southern Illinois and northwest Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent thunderstorms produced flash flooding in the Owensboro area. A mid-level circulation over southeast Missouri helped to focus shower and thunderstorm activity into southern Illinois and northwest Kentucky. This circulation was associated with a trough from 850-700 mb. Out ahead of the trough, the air mass was quite unstable with mixed layer capes approaching 2000 j/kg. Precipitable water values in the axis of instability increased to near 2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 4, 2:40 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 4, 2:40 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
340 PM CDT Thu Jun 4 2020
.SHORT TERM...(Tonight through Saturday night)
Issued at 330 PM CDT Thu Jun 4 2020
MCV generated by early morning convection is evident on
radar/satellite imagery over extreme southeast MO this afternoon,
pushing east toward the western tip of KY along with a band of
showers/isold thunderstorms. Also note scattered showers and a few
thunderstorms along the "warm front" portion of the MCV over far
se IL into nw KY. Limited shear environment will likely limit the
severe potential with this system during the late afternoon/early
evening, but will need to monitor for an isolated storm or two to
pulse at times.
Once the MCV and associated mid level short wave pass east of the
region tonight, things are looking fairly quiet in the subsidence
region behind the system through much of Friday. Will allow for an
isolated heat of the day storm here and there, but expect the
bigger message will lie with the building heat and humidity as
mid/upper level ridging builds in from the Plains. With the aid of
sunshine, afternoon temperatures will be running in the lower
half of the 90s in areas along and west of the MS River, closer to
the upper level ridge. Surface dew points up near 70 or so will
combine with these temps to push heat indices up close 100 during
much of the afternoon in se MO/sw IL and far wrn KY. Readings in
the mid 90s are anticipated farther n/e over the EVV tri-state.
Another weak cold front is expected to cross the region from nw to
se later Friday night/early Saturday time frame. The front should
cross the OH River area by around dawn, then push out of the
remainder of the region by noon Saturday. Given the diurnal
timing of the frontal passage, along with very little low level
convergence or mid level forcing, expect only small chances for
precip with its passing.
In addition, the airmass immediately behind the front will not
feel much differently than the air preceding the front. It will
likely take until the second half of the weekend to feel any
noticeable change to the heat and humidity as high pressure
continues to sink south into the Great Lakes region.
.LONG TERM...(Sunday through Thursday)
Issued at 330 PM CDT Thu Jun 4 2020
Mon and Mon night will be mostly dry in the PAH forecast area under
a ridge of high pressure and subsidence from a weakening tropical
system. As the system approaches from AR, cloudiness will be on the
increase from the southwest but there will be only a limited chance
of a shower or tstm late Mon night west of the MS River.
The medium range models generally agree that shower and tstm
activity will be a more of a sure thing Tue and Tue night as the
tropical remnants merge with approaching mid level shortwave energy
from the central Plains and head northeast across our region. The
latest GFS deterministic run had Cristobal cutting off and heading
into the Deep South, but that seems like a less likely scenario.
The National Blend PoPs show a decreasing trend Wed through Thu, and
we will not be surprised to see a more abrupt cutoff of pcpn in the
data with time, as most deterministic models appear to suggest some
version of high surface pressure and dry northerly/northeasterly low
level flow by mid week. We went more pessimistic with cloud cover
for Day 6 and Day 7 to account for this, but kept the PoPs.
Hopefully, the somewhat cooler temps and lower dewpoints will pan
out for that time period.
&&
.AVIATION...
Issued at 130 PM CDT Thu Jun 4 2020
Leftover MCV over se MO from early morning convection may serve to
generate a concentration of thunderstorms this afternoon over
extreme southeast MO/srn tip of IL and western KY. Outside of
convection expect VFR to hi MVFR cigs this afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...GM
LONG TERM...DB
AVIATION...GM
Hazardous weather outlook, Jun 4, 2:46 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
346 PM CDT Thu Jun 4 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-052100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
346 PM CDT Thu Jun 4 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms will be possible east of the Mississippi
River, mainly this afternoon into the early evening. Most of the
activity will remain below severe levels, but locally heavy
downpours will be possible in any stronger storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Thunderstorm activity is possible west of the Mississippi River
Monday night, and will be common across the entire region Tuesday
and Tuesday night, and possibly on Wednesday. Lightning and locally
heavy rain will be the primary storm hazards.
In the hours before
Special weather statement, Jun 4, 1:34 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
234 PM CDT Thu Jun 4 2020
INZ081-082-042015-
Gibson IN-Pike IN-
234 PM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GIBSON AND WEST CENTRAL
PIKE COUNTIES UNTIL 315 PM CDT...
At 233 PM CDT, Doppler radar was tracking a strong thunderstorm over
Princeton, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Princeton, Fort Branch, Oakland City, Owensville, Patoka, Francisco
and Hazleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3837 8728 3821 8762 3833 8776 3845 8764
3846 8759 3850 8758 3849 8755 3849 8754
3851 8755 3852 8753 3850 8753 3850 8751
3849 8750 3852 8747 3853 8748 3853 8746
TIME...MOT...LOC 1933Z 234DEG 16KT 3833 8759
RJPSpecial weather statement, Jun 4, 1:52 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
252 PM CDT Thu Jun 4 2020
MOZ112-114-042030-
New Madrid MO-Mississippi MO-
252 PM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR MISSISSIPPI AND NORTHEASTERN NEW
MADRID COUNTIES UNTIL 330 PM CDT...
At 251 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Anniston to near Bertrand. Movement was east at
25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Charleston, East Prairie, Big Oak Tree State Park, Towosahgy State
Historic Site, Wyatt, Anniston, Farrenburg and Wilson City.
LAT...LON 3663 8933 3663 8958 3668 8966 3683 8941
3695 8934 3697 8927 3696 8910 3684 8916
3684 8918 3681 8918 3662 8927 3662 8932
TIME...MOT...LOC 1951Z 272DEG 20KT 3685 8934 3686 8945
ATLSpecial weather statement, Jun 4, 2:28 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Paducah KY
328 PM CDT Thu Jun 4 2020
KYZ001-MOZ112-114-042100-
Fulton KY-New Madrid MO-Mississippi MO-
328 PM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FULTON...SOUTHERN
MISSISSIPPI AND EAST CENTRAL NEW MADRID COUNTIES UNTIL 400 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dorena, or near Big Oak Tree State Park, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hickman, Dorena and Boundurant.
LAT...LON 3651 8953 3655 8952 3662 8938 3662 8915
3650 8919 3651 8932 3650 8935 3650 8942
TIME...MOT...LOC 2027Z 279DEG 25KT 3658 8933
ATLFlash Flood, Daviess
- When
- June 4, 4:25 PM CST to 9:00 PM CST
- Where
- Daviess County, 2.17 mi ESE of (Owb)owensboro Arpt to 1.21 mi NNE of Moseleyville
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- State Official
- Coordinates
- 37.736, -87.134
Flash flooding of numerous roads occurred in the city of Owensboro. Several roads were impassable for an extended period of time in the city and in rural locations west and southwest of the city. Vehicles were stranded in some locations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, June 4, 20201 death · 1 event
- Flash Flood and Hail in Pennsylvania, June 4, 2020$163,000 · 1.5 in hail · 54 events
- Hail and Damaging Winds in Minnesota, June 4, 2020$758,000 · 65 kt wind · 12 events
- Hail and Damaging Winds in Iowa, June 4 to 5, 2020$179,000 · 2.5 in hail · 19 events
- Hail and Damaging Winds in Oklahoma, June 4, 2020$51,000 · 1 in hail · 44 events
- Damaging Winds in Virginia, June 4, 2020$111,000 · 60 kt wind · 21 events
- Hail and Damaging Winds in Texas, June 4, 2020$108,000 · 1.75 in hail · 5 events
- Flood and Hail in Ohio, June 4, 2020$36,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Virginia, June 4, 2020$52,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Iowa, June 4 to 5, 2020$5,000 · 1.75 in hail · 47 events
- Damaging Winds in Ohio, June 4, 2020$60,000 · 50 kt wind · 7 events
- Tornadoes and Hail in Tennessee, June 4, 2020$65,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899007.